The use of methotrexate with trimethoprim-sulfamethoxazole (TS) can lead to potentially life-threatening side effects and should be avoided, according to a case report published in the Journal of Community Hospital Internal Medicine Perspectives.
The case involved a 68-year-old female patient with rheumatoid arthritis on methotrexate 10mg weekly who presented to the emergency department (ED) with complaints of lethargy and weakness after being prescribed a 2-week course of TS for a bacterial skin infection. In the ED, the patient was found to be hypotensive and physical examination revealed severe oral mucositis, lip ulceration and erythematosus rash under her breast (the site of her presumed infection); labs also indicated leukopenia and renal insufficiency.
After reviewing the patient’s medications and checking methotrexate levels, the authors concluded that her symptoms were due to methotrexate toxicity, caused by a methotrexate-TS interaction. The patient was treated with leucovorin and filgrastim and was discharged on day 6 of hospitalization.
In their discussion of the case, the authors postulate that “synergistic folate antagonism, competitive tubular secretion, and displacement from albumin binding site,” might explain how TS contributes to methotrexate toxicity when used concomitantly. Given that these agents have “significantly overlapping side effects,” (pancytopenia, nephrotoxicity, Stevens-Johnson syndrome/toxic epidermal necrolysis), the authors warn that clinicians should be careful not to confuse 1 toxicity for another.
“With the available current literature, it is prudent to say that the combination of [methotrexate] and TS should be avoided,” the authors concluded, adding, “To prevent this combination, primary care doctors need to be educated about this deadly combination as the prescription of TS in outpatient clinics usually bypasses the pharmacy-based safety checkpoints.”
For more information visit tandfonline.com.
This article originally appeared on MPR